New Mexico, 2015Hail in New Mexico, July 1, 2015
July 1, 2015 · NWS ABQ · 1 event in 1 county or zone
Dominant high pressure over the Great Basin increased mid level moisture over northern New Mexico within its northerly flow, while a backdoor cold front at the surface increased low level moisture with southerly to southeasterly flow. The moisture increase plus decent environmental shear and daytime heating led to strong to severe thunderstorms over northern New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dominant high pressure over the Great Basin increased mid level moisture over northern New Mexico within its northerly flow, while a backdoor cold front at the surface increased low level moisture with southerly to southeasterly flow. The moisture increase plus decent environmental shear and daytime heating led to strong to severe thunderstorms over northern New Mexico. The strongest storm developed over the Jemez Mountains and moved slowly to the west-southwest, producing quarter sized hail along with heavy rain near Cuba. No other severe or flood reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 2:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 1, 2:18 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT WED JUL 1 2015
.SYNOPSIS...
ANOTHER ACTIVE PERIOD OF SHOWERS AND STORMS IS ON TAP FOR THE
REMAINDER OF THIS WEEK. THE UPPER LEVEL HIGH PRESSURE CENTER WILL
FOCUS WEST OF NEW MEXICO THROUGH FRIDAY...WHILE MOISTURE BEGINS
INCREASING FROM THE EAST. STORMS WILL STEER SOUTHWARD AND PRODUCE
LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE NORTHERN MOUNTAINS
AND THE NORTHEAST PLAINS. THE UPPER HIGH CENTER WILL DRIFT EAST
OVER NEW MEXICO AND WEAKEN THROUGH THE WEEKEND. THIS WILL DECREASE
THE OVERALL COVERAGE OF STORMS AND INCREASE TEMPERATURES...HOWEVER
STORM MOTIONS WILL BE VERY SLOW WITH MORE HEAVY RAINFALL. BY NEXT
WEEK... THE UPPER HIGH WILL MOVE EASTWARD INTO TEXAS AND DELIVER A
MORE TRADITIONAL SOUTH TO NORTH MONSOON FLOW FOR CENTRAL AND
WESTERN NEW MEXICO.
&&
.DISCUSSION...
AN ELONGATED 595DM H5 PRESSURE RIDGE STRETCHES FROM THE GREAT
BASIN SE ACROSS NM INTO WEST TX. THE WATER VAPOR LOOP SHOWS A
SINUOUS MOISTURE STREAM ROUNDING THE HIGH WHILE DRY AIR IS
ENTRENCHED BENEATH THE RIDGE. AT THE SURFACE A MOIST BOUNDARY IS
OOZING SW ACROSS NE NM...WAITING TO FOCUS THE NEXT ROUND OF
SHOWERS AND STORMS. MODELS ARE IN GOOD AGREEMENT WITH THE VAST
MAJORITY OF CONVECTIVE ACTIVITY STAYING ALONG AND NORTH OF I-40
TONIGHT. STORM MOTIONS WILL BE SLOW TO THE SOUTH THRU FRIDAY WITH
THIS PATTERN RESULTING IN MORE LOCALLY HEAVY RAINFALL...ESPECIALLY
OVER THE NORTHERN HIGH TERRAIN AND THE NE PLAINS. A FLASH FLOOD
WATCH SHOULD BE CONSIDERED FOR PORTIONS OF THIS AREA BOTH THURSDAY
AND FRIDAY.
BY FOURTH OF JULY...THE HIGH CENTER WEAKENS TO 590DM WHILE DRIFTING
EAST OVER NM. ORIGINALLY SATURDAY LOOKED TO BE LESS ACTIVE...HOWEVER
THE LATEST GUIDANCE SHOWS A WELL-DEFINED 700MB TROUGH AXIS WORKING
EAST OVER THE AREA WITH ABUNDANT MOIST INSTABILITY IN PLACE OVER
CENTRAL AND WESTERN AREAS. NEARLY STATIONARY STORMS IN THIS VERY
WEAK STEERING FLOW PATTERN WILL ALSO CONTINUE THE THREAT FOR FLASH
FLOODING...BUT FARTHER EAST INTO CENTRAL NM.
CONFIDENCE ON THE COVERAGE PATTERN BEYOND SATURDAY IS LOWER AS THE
POSITION OF THE UPPER HIGH CENTER HAS BEEN INCONSISTENT FROM MODEL
GUIDANCE. THE GFS HAS BEEN HOLDING STRONG ON DRIFTING THE HIGH TO
THE EAST AND ALLOWING A MORE TRADITIONAL MONSOON FLOW PATTERN FROM
SOUTH TO NORTH OVER NM. THE LATEST RENDITION HAS THE HIGH OVERHEAD.
THE ECMWF WAS SHOWING THE HIGH BUILDING SW OF NM BUT NOW HAS IT TO
OUR EAST. EITHER WAY...SEVERAL NOTABLE BACK DOOR FRONTAL BOUNDARIES
ARE EVIDENCED AT THE SURFACE WHILE OVERALL WEAK STEERING FLOW IS IN
PLACE OVER THE STATE. AT A MINIMUM...MOISTURE RECYCLING PROCESSES
WILL KEEP STORMS GOING AROUND THE HIGH TERRAIN ALL OF NEXT WEEK.
GUYER
&&
.FIRE WEATHER...
THE SUMMERTIME MID LEVEL HIGH PRESSURE CENTER WILL SHIFT FROM
OVER THE GREAT BASIN TONIGHT THROUGH FRIDAY TO OVER THE FOUR
CORNERS SATURDAY...THEN MORE SQUARELY OVER NM SUNDAY. A BACK DOOR
COLD FRONT WILL PLUNGE INTO THE FORECAST AREA THURSDAY AND REACH
THE CONTINENTAL DIVIDE BY FRIDAY MORNING USHERING MOIST EASTERLY
AND SOUTHEASTERLY LOW LEVEL FLOW. THIS WILL PROVIDE AN UPTICK IN
SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA THURSDAY THROUGH
FRIDAY NIGHT WITH SCATTERED TO NUMEROUS CELLS FAVORING EASTERLY
UPSLOPE FLOW LOCATIONS.
WHEN THE UPPER HIGH REACHES THE FOUR CORNERS AND NM FRIDAY THROUGH
THE WEEKEND...MODELS DEPICT A RICH MONSOON MOISTURE PLUME UNDER IT
ARCING NORTHWARD OVER WESTERN AREAS AND NORTHEASTWARD OVER NORTHERN
AREAS. THIS WILL KEEP PWATS AROUND 1 INCH AND STORMS WILL MOVE VERY
SLOWLY DUE TO THE PROXIMITY OF THE UPPER HIGH. THUS...THERE WILL BE
A CONTINUED RISK OF MINOR FLOODING IN GENERAL AND FLASH FLOODING IN
AND BELOW BURN SCARS.
AN UPPER LEVEL TROUGH WILL CROSS THE CENTRAL ROCKIES EARLY NEXT
WEEK. MODELS SUGGEST IT WILL SPLIT THE UPPER HIGH INTO LOBES FORMING
SOUTHEAST AND SOUTHWEST OF NM MONDAY THROUGH EARLY NEXT WEEK. THIS
TROUGH WILL SHIFT THE MONSOON MOISTURE PLUME EASTWARD MONDAY AND
MONDAY NIGHT GIVING CENTRAL AND EASTERN AREAS A GOOD SHOT AT WETTING
PRECIPITATION. IN THE WAKE OF THIS TROUGH A MOISTURE RICH BACK DOOR
COLD FRONT WILL DIVE THROUGH THE AREA TUESDAY AS THE MOISTURE PLUME
SETTLES OVER CENTRAL AREAS.
ALL THIS MOISTURE WILL CAUSE TEMPERATURES TO TREND DOWNWARD THURSDAY
THROUGH FRIDAY...WHEN HIGHS WILL VARY FROM NEAR NORMAL OUT WEST TO
AS MUCH AS 7 DEGREES BELOW NORMAL ACROSS PARTS OF THE EAST. NEAR
NORMAL READINGS THIS WEEKEND SHOULD GIVE WAY TO BELOW NORMAL
READINGS CENTRAL AND EAST WITH THE NEXT COLD FRONT ON TUESDAY.
VENTILATION WILL GENERALLY BE GOOD OR BETTER...EXCEPT FOR POCKETS OF
POOR VENTILATION OVER WESTERN AREAS SATURDAY...NORTH CENTRAL AREAS
SUNDAY...NORTHEAST AREAS MONDAY AND PROBABLY ALSO TUESDAY.
44
&&
.AVIATION...
18Z TAF CYCLE
MAINLY SCT AFTN AND EVENING TS ARE EXPECTED TODAY. MOST OF THESE
WILL OCCUR ACROSS NORTHERN AND WESTERN AREAS. WITH A MID LEVEL
RIDGE AXIS STRETCHING FROM THE GREAT BASIN TO THE FOUR CORNERS...
CONVECTION SHOULD GENERALLY MOVE TOWARD THE S OR W...EXCEPT FOR
SOME MOVEMENT TOWARD THE E ACROSS NE AREAS. A WEAK DISTURBANCE IN
NW FLOW ALOFT SHOULD KEEP NE AREAS STORMY INTO THE LATE NIGHT
HOURS. BETTER MOISTURE WILL ARRIVE WITH A BACK DOOR COLD FRONT
THURSDAY LEADING TO WETTER AND MORE WIDESPREAD SHOWERS AND
STORMS...AND HIGH TEMPERATURES A FEW TO SEVERAL DEGREES COOLER
THAN TODAYS READINGS. 44
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 95 64 92 / 30 30 20 30
DULCE........................... 53 88 50 86 / 40 30 30 40
CUBA............................ 55 86 53 79 / 70 40 70 50
GALLUP.......................... 58 90 56 88 / 40 30 40 40
EL MORRO........................ 56 86 55 83 / 60 50 50 50
GRANTS.......................... 60 90 58 85 / 40 30 40 40
QUEMADO......................... 59 88 59 83 / 40 40 50 50
GLENWOOD........................ 55 91 56 84 / 20 30 40 40
CHAMA........................... 50 79 49 77 / 60 70 50 60
LOS ALAMOS...................... 62 86 61 80 / 60 50 60 50
PECOS........................... 58 84 56 76 / 40 60 60 60
CERRO/QUESTA.................... 54 76 52 74 / 60 50 60 60
RED RIVER....................... 48 67 46 63 / 60 70 60 70
ANGEL FIRE...................... 53 69 51 66 / 60 80 60 70
TAOS............................ 55 83 52 81 / 60 30 50 60
MORA............................ 53 79 52 72 / 60 60 60 70
ESPANOLA........................ 60 91 58 86 / 40 30 40 40
SANTA FE........................ 63 85 62 78 / 50 60 60 50
SANTA FE AIRPORT................ 62 89 61 83 / 60 40 50 40
ALBUQUERQUE FOOTHILLS........... 69 92 67 87 / 50 40 50 50
ALBUQUERQUE HEIGHTS............. 70 94 68 88 / 50 20 40 40
ALBUQUERQUE VALLEY.............. 68 97 66 90 / 40 20 40 30
ALBUQUERQUE WEST MESA........... 70 98 68 92 / 50 30 50 30
LOS LUNAS....................... 70 96 67 90 / 30 20 40 40
RIO RANCHO...................... 68 96 67 91 / 50 40 50 30
SOCORRO......................... 68 97 68 91 / 10 30 40 40
SANDIA PARK/CEDAR CREST......... 60 88 59 82 / 60 50 50 60
TIJERAS......................... 62 91 60 85 / 50 50 50 50
MORIARTY/ESTANCIA............... 54 90 53 82 / 40 40 40 60
CLINES CORNERS.................. 60 86 57 77 / 50 50 60 60
GRAN QUIVIRA.................... 61 88 60 80 / 10 40 50 60
CARRIZOZO....................... 63 91 62 85 / 5 20 30 50
RUIDOSO......................... 59 83 57 77 / 5 50 50 50
CAPULIN......................... 59 79 57 75 / 50 60 60 50
RATON........................... 56 83 55 78 / 30 60 60 60
SPRINGER........................ 59 85 57 80 / 30 60 60 60
LAS VEGAS....................... 55 81 53 74 / 40 70 60 60
CLAYTON......................... 65 87 61 82 / 30 30 50 40
ROY............................. 60 85 59 78 / 40 50 60 60
CONCHAS......................... 67 95 65 85 / 40 40 60 60
SANTA ROSA...................... 65 94 64 84 / 30 40 60 70
TUCUMCARI....................... 68 94 65 86 / 30 50 60 50
CLOVIS.......................... 65 90 64 84 / 10 40 50 30
PORTALES........................ 66 91 66 86 / 10 40 50 30
FORT SUMNER..................... 66 93 66 85 / 10 30 50 40
ROSWELL......................... 66 96 67 91 / 5 20 30 20
PICACHO......................... 61 92 61 84 / 5 30 40 30
ELK............................. 60 84 59 78 / 5 40 40 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 1, 4:32 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MDT WED JUL 1 2015
NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
532 AM MDT WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE
OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS
MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD THREAT WILL INCREASE THURSDAY/FRIDAY DUE TO
ISOLATED TO SCATTERED STRONG STORMS. THE STORMS WILL TEND TO MOVE
SLOWLY UNDER HIGHER HUMIDITY CONDITIONS. THE MAIN FOCUS AREA WILL
BE FOUND ACROSS THE NORTHERN MOUNTAINS AND EAST SLOPES OF THE
CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS. ISOLATED SEVERE STORMS
ARE ALSO POSSIBLE THURSDAY/FRIDAY. LOCALIZED HEAVY RAIN WILL
REMAIN A THREAT INTO THE WEEKEND. A BUMP UP IN HEAVY RAIN COVERAGE
IS EXPECTED EARLY NEXT WEEK THUS CREATING ADDITIONAL HYDRO ISSUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
50
In the hours before
Special weather statement, Jul 1, 3:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT WED JUL 1 2015
NMZ505-012245-
WEST CENTRAL PLATEAU-
411 PM MDT WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKINLEY COUNTY
UNTIL 445 PM MDT...
AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BLACK ROCK...OR 12 MILES
NORTHEAST OF ZUNI PUEBLO...MOVING WEST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZUNI PUEBLO...BLACK ROCK...PESCADO AND CHI CHIL TAH.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3525 10896 3525 10858 3523 10859 3520 10857
3520 10858 3517 10859 3516 10857 3508 10855
3508 10857 3506 10857 3507 10859 3506 10860
3498 10891
TIME...MOT...LOC 2211Z 081DEG 16KT 3516 10866
34Hail, Sandoval
- When
- July 1, 4:00 PM MST to 4:06 PM MST
- Where
- Sandoval County, 12.18 mi ESE of Cuba
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.950, -106.750
COOP observer reported up to quarter size hail fell along with over half an inch of rain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575675.